My 9 year old daughter has had dermatographism or skin welts for two years now. The doctor seems to believe that she is allergic to dust mites and this is what has brought this hives condition on. I am not sure about that. Anyway, she was prescribed Zyrtec, which you can now buy over the counter. She takes one pill a day and she is completely itch and skin welt free. If she forgets to take her pill in the morning, she will develop a few welts or hives by afternoon, from simply scratching her skin with her fingers. The first time we saw this on her, we thought that she had been beaten with a rubber hose. It totally freaked us out. Long story short, she does very well on the Zyrtec and it might work for others who have this same condition.
David – September 5, 2008
I am 22 years old and I have been diagnosed with Dermatographism and skin welts. It started on June 16. I thought some kind of bug or something bit me because that night my legs started to itch like crazy. I scratched and scratched but it would not go away. I finally went to the dermatologist who confirmed I had this hives condition. She warned me that this could last some months or even a lifetime!!! Anyway she told me to use Allegra 180mg. I take a pill every day and I feel fine.
I have tried to stop taking it whenever I finish a box, but after a couple of days the itchiness drives me crazy so I take Allegra again. I have been like this for 3 months and it is frustrating. My concern is about taking Allegra for months and months, even years... Could this be bad? I mean, does taking this medicine in the long term produce some bad side effects?
I have to add that I had some other kind of urticaria some 10 years ago. It lasted for 3 months, and I was on a special diet too, for that long. Anyway the diet was not effective in finding a food trigger. The urticaria just went away. I am hoping this happens again.
Andres – September 4, 2008
I do not have a severe case of dermatographism and skin welts. I just get it on my arms, back, and face. I will not get it treated because I think it is pretty cool. However, I have a question. Am I able to get a tattoo? I am scared that as the tattoo artist is working away, my skin will welt up and affect the lines and shading of the tattoo.
Oscar – September 4, 2008
Moderator’s Note – If anyone (tattoo artist or dermatographism sufferer) has any experience with this, please post a note to help Oscar out.
I have had this hives condition all my life. It is not that bad. The most annoying thing is constantly answering people’s questions. It can be embarrassing when I get an itch, scratch my face, and I swell up really quick. It burns and itches for a bit and then fades away.
Oh well, at least I never need a pen and paper handy to jot something down!
Jason – August 20, 2008
skin care | hives | dermographic urticaria | itchy hives | urticaria hives | skin welts | urticaria skin rash | urticaria rash | skin itch | chronic hives | dermatographia | itchy skin hives | pressure urticaria | skin hives | itchy hives rash | itch skin rash | physical urticaria | skin writing | itchy bumps | dermographia | dermatographic urticaria | dermatographism blog page | welts